Acute transverse myelitis involving thoracic segments was observed as a new complication of heroin addiction in four Negro men. Three of the four patients had not taken heroin for periods of one to six months either while in prison or the hospital. The acute myelitis developed shortly after heroin was taken again intravenously. At onset, three patients suddenly became paraplegic, and moderate paraparesis developed in one. All four demonstrated thoracic sensory levels. Myelograms were normal for the three patients on whom they were performed. One patient died five weeks after taking heroin again. Extensive necrosis of the spinal cord in the lower thoracic region was found at necropsy. Another patient died, but no autopsy was performed. Mild paraparesis with sensory loss remains in one man, and severe paraparesis with sensory loss persists in the other survivor.
Richter RW, Rosenberg RN. Transverse Myelitis Associated With Heroin Addiction. JAMA. 1968;206(6):1255–1257. doi:10.1001/jama.1968.03150060029005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: